Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 7, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 31, 1996, 10:38 PM CDT for McPherson County, Saline County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1996, 10:38 PM CDT (03:38 UTC)
- Expired
- Jun 1, 1996, 2:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 904 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 010340 FFWICT KSC113-169-010745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1038 PM CDT FRI MAY 31 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL 245 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL KANSAS ...MCPHERSON COUNTY...SALINE COUNTY AT 1037 PM CDT...KSAL RADIO IN SALINA REPORTS WIDESPREAD FLOODING ACROSS MUCH OF SALINE COUNTY...WITH PEOPLE HAVING TO BE RESCUED OUT OF THEIR CARS. UNOFFICIAL REPORTS INDICATE 4.5 INCHES OF RAIN HAD FALLEN IN SALINA SINCE 7 PM THIS EVENING. WICHITA WEATHER SERVICE DOPPLER RADAR SHOWS THAT THE HEAVY RAINS ALSO FELL INTO MCPHERSON COUNTY. THE HEAVIEST RAINS WILL MOVE ACROSS EASTERN SALINE AND MCPHERSON COUNTIES THROUGH 1115 PM. THIS WILL ONLY WORSEN CURRENT FLOODING PROBLEMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE... ON FOOT. HYSELL &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:40 AM CDT, 18 hours 58 minutes earlier.
Area forecast discussion, May 31, 3:40 AM CDT, 18 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 341 AM CDT FRI MAY 31 1996 PLENTIFUL LO LVL MSTR ON MODEST SLY FLO TO CONT ACRS CWA TODAY. H8 DWPTS OF +14 TO +16C DEPICTED BEST BY NGM INTO CNTRL/ERN KS DURG DAY ON 25-30KT LLJ. SFC WRMFNT PROGD TO MOV ONLY SLOLY NWD ACRS OK AND INTO SCNTRL AND SERN KS LATER THIS EVE. THIS IN COMBO WITH PERIODIC S/WVS IN UPR FLO OVR UNSTABLE AIRMASS SHUD INITIATE CNVTN ACRS FA THRU TNGT. KICT 88D ALREADY SHOWG CNVTN DVLPG JUST E OF ICT ATTM ACRS SRN FLINT HILLS. BELIEVE LIKELY CAT 60 POPS WARRANTED ACRS AREA TODAY. DO NOT SEE MUCH IN WAY OF SS WHICH MAY TEMPER EXTENT OF SVR WX A BIT. FWC TEMPS SEEM RSNBL. RSL 075/061 65 SLN 075/063 65 ICT 078/065 65 HUT 077/064 65 CNU 077/065 66 KED
In the hours before
Local storm report, May 31, 4:42 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
442 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 jPM 4 SW HOLYROOD KS 1.75 INCH HAIL
05/31/96 ELLSWORTH REPORTED BY CITIZEN
HYSELLLocal storm report, May 31, 4:45 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
445 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 3 S CLAFLIN KS 1.80 INCH HAIL
05/31/96 BARTON REPORTED BY SHERIFF'S
DEPUTY COVERING THE GROUND
NOONANLocal storm report, May 31, 5:08 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
508 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 SE RUSSELL KS 1 INCH HAIL
05/31/96 RUSSELL REPORTED BY CITIZEN
SOME CARS DENTED
HYSELLLocal storm report, May 31, 5:43 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
543 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 4 NW CHASE KS .75 INCH HAIL
05/31/96 RICE REPORTED BY CITIZEN
HYSELLSpecial weather statement, May 31, 9:47 PM CDT, 51 minutes before
KSZ047-048-049-050-051-052-053-067-068-069-070-082-083-091-092- 093-094-010745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 944 PM CDT FRI MAY 31 1996 ...SEVERE THUNDERSTORM WATCH #519 HAS BEEN POSTED FOR SOUTH CENTRAL...AND MUCH OF CENTRL KANSAS UNTIL 300 AM CDT... THE THREAT FOR SEVERE WEATHER CONTINUES ACROSS MUCH OF CENTRAL AND ALL OF SOUTH CENTRAL KANSAS TONIGHT. AS A RESULT...SEVERE THUNDERSTORM WATCH #519 HAS BEEN ISSUED UNTIL 3 AM FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL KANSAS: RENO...KINGMAN...HARPER...HARVEY...SEDGWICK...SUMNER...MARION... CHASE...BUTLER...COWLEY...GREENWOOD...AND ELK. IN CENTRAL KANSAS THE WATCH COVERS: BARTON...ELLSWORTH...RICE...SALINE AND MCPHERSON. THIS SEVERE THUNDERSTORM WATCH REPLACES TORNADO WATCHES 513 AND 516. IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY. ALSO...KEEP TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL MEDIA FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. HYSELL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 53 min |
| May 31, 7:15 PM CDT | Flash Flood Warning | ICT | Ellsworth, Rice | 5 hr |
| May 31, 7:15 PM CDT | Flash Flood Warning | ICT | Russell | 5 hr |
| May 31, 7:19 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 56 min |
| May 31, 7:43 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 62 min |
| May 31, 8:09 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 66 min |
| May 31, 8:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| May 31, 9:10 PM CDT | Flash Flood Warning | ICT | Barton | 3 hr |
| May 31, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 65 min |
| May 31, 10:43 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 62 min |
| May 31, 11:02 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 58 min |
| May 31, 11:26 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 49 min |
| May 31, 11:30 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 45 min |
| May 31, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 51 min |
| May 31, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 66 min |
| Jun 1, 12:35 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 55 min |
| Jun 1, 1:29 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 61 min |
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.